Heavy Snow, Charlevoix
- When
- February 10, 8:00 AM EST to 5:00 PM EST
- Where
- Charlevoix forecast zone
- Reported by
- TRAINED SPOTTER
A band of lake enhanced snow brought 4 to 6 inches of snow to a portion of northwest lower Michigan, with isolated reports of 8 to 10 inches of snow received around East Jordan and Boyne City. In addition, gusty west winds produced blowing and drifting snow across the area.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A band of lake enhanced snow brought 4 to 6 inches of snow to a portion of northwest lower Michigan, with isolated reports of 8 to 10 inches of snow received around East Jordan and Boyne City. In addition, gusty west winds produced blowing and drifting snow across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 10, 4:09 AM EST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
409 AM EST MON FEB 10 2003
CONTINUATION OF BROAD LONG WAVE TROUGH NORTH AMERICA/REX BLOCK EASTERN
PACIFIC PATTERN THIS FORECAST CYCLE. NEXT IN A SERIES OF SHORT WAVE
TROUGHS DROPPING SOUTHEAST ACROSS ONTARIO...PUSHING A SECONDARY ARCTIC
FRONT ACROSS WESTERN UPPER/WI/MN EARLY THIS MORNING. COLD FRONT WILL
MOVE THROUGH THIS MORNING...WITH A TRANSITION FROM LAKE ENHANCED TO
LAKE EFFECT SNOW DURING THE AFTERNOON. SUBSIDENCE/DRYING AND
ANTICYCLONIC FLOW SHOULD ALLOW LES TO WANE TONIGHT AS WINDS SHIFT TO
THE SOUTHWEST OVERNIGHT...THEN THE BROKEN RECORD STARTS OVER AGAIN WITH
A COUPLE OF SHORT WAVES UPSTREAM PROVIDING FOR ANOTHER ROUND OF LAKE
ENHANCED SNOWS TUESDAY INTO TUESDAY EVENING...BEFORE TRANSITIONING
AGAIN TO LAKE EFFECT AS NEXT COLD FRONT PASSES THROUGH AND REINFORCES
COLD AIR AGAIN. LOOKS AS IF WE MAY THEN STAY IN A QUASI-STEADY STATE
NORTHWEST FLOW REGIME THROUGH MUCH OF THE REMAINDER OF THE WEEK WITH
OCCASIONAL SHORT WAVES ZIPPING BY IN FAST NORTHWEST FLOW TO STIR THINGS
UP A BIT.
TODAY/TONIGHT...RADAR HAS REALLY BEEN LIGHTING UP SINCE 04Z...WITH
MODERATE/HEAVY SNOW IN A NASTY BAND OF 28+ DBZ FROM THE LEELANAU
PENINSULA NORTHEAST INTO CHEBOYGAN COUNTY. ANOTHER SMALL AREA OF SNOW
EMERGING FROM EASTERN WI SHOULD GET THINGS GOING FARTHER DOWN THE
LAKESHORE WHERE SNOW HAS BEEN SLOWER TO GET GOING (THOUGH CONVECTIVE
ELEMENTS ARE SPREADING INLAND). ANTRIM COUNTY HAS ALREADY PICKED UP
4-5 INCHES OF SNOW AT RATES UP TO 2 INCHES/HR. KMQT SHOWS COLD FRONT
CLEARLY OUTLINED BY NARROW BAND OF HEAVIER SNOW PRESSING INTO THE
CENTRAL UPPER SHORELINE COUNTIES. WITH THE EXCEPTION OF SOUTHERN
MACKINAC COUNTY MUCH OF THE SYNOPTIC SNOW HAS BYPASSED EASTERN
UPPER...SO WILL MAINLY FOCUS ON LES TODAY WHICH SHOULD GET GOING PRETTY
QUICKLY ONCE THE FRONT GOES BY. LOOKING AT A RELATIVELY SHORT WINDOW
OF OPPORTUNITY FOR DECENT SNOWFALL RATES IN 340 FLOW FAVORED AREAS
TODAY...AS DRYING/SUBSIDENCE KNOCK THE INVERSION DOWN THIS AFTERNOON.
OTHER NEGATIVE IS 850MB TEMPERATURES BELOW -25C THIS AFTERNOON...WHICH
HURTS THE SNOWFLAKE GROWTH POTENTIAL. SO WILL GO WITH 2-5 INCHES
TODAY...WITH THE EXPECTATION THAT SNOWFALL INTENSITY WITH DROP OFF AS
THE AFTERNOON WEARS ON. ACROSS NORTHERN LOWER MORE COMPLICATED BY
INITIAL AREA OF LAKE ENHANCED SNOWFALL...WHICH WILL BE ONGOING FOR A
COUPLE HOURS AFTER SUNRISE BEFORE ORGANIZED LES GETS GOING. LOOKING AT
THE SAME LIMITATIONS ACROSS LAKE MICHIGAN THIS AFTERNOON AS INVERSION
HEIGHTS BEGIN TO FALL AND THE LOWER LAYERS DRY OUT. STILL THINK
SEVERAL INCHES OF LES BEHIND THE COLD FRONT IS REASONABLE...PLUS
PRE-FRONTAL SNOW... WHICH AT CURRENT RATES COULD TOTAL ANOTHER 1-4
INCHES ESPECIALLY WITH CONVERGENCE ASSOCIATED WITH ARCTIC FRONT STILL
TO COME THROUGH. BIGGEST CONCERN AREA IS AROUND GRAND TRAVERSE/LITTLE
TRAVERSE BAYS WHERE HEAVIEST SNOWFALL HAS OCCURRED THIS MORNING...SO
FIRST STAB AT THIS IS TO UPGRADE LEELANAU/ANTRIM TO WINTER STORM
WARNING GIVEN CURRENT SNOWFALL PLUS ADDITIONAL...AS WELL AS NEAR
WHITEOUT CONDITIONS. WILL CONTINUE THE ADVISORY FOR EMMET/CHEBOYGAN
THROUGH THE MORNING AS HEAVIER SNOW BAND HAS PUSHED SOUTH OF THERE.
CHARLEVOIX/ OTSEGO ON THE FENCE AS HEAVIER SNOW HAS BEEN POKING INTO
THOSE COUNTIES FROM TIME TO TIME...BUT FOR NOW WILL KEEP THE ADVISORY
GOING THERE THROUGH THE DAY...AS WELL AS FOR SOUTHWEST ZONES. ACROSS
NORTHEAST LOWER...WILL HAVE A PERIOD OF SNOW THROUGH LATE MORNING/EARLY
AFTERNOON...THEN TAPERING TO SCATTERED SNOW SHOWERS/ FLURRIES. INLAND
ACCUMULATIONS FROM 1 TO 3 INCHES SHOULD COVER IT. TEMPERATURES SHOULD
FALL THROUGH THE DAY IN STRONG CAA BEHIND FRONT. WINDS ALSO LIKELY TO
BE A BIT GUSTY WITH FRONTAL PASSAGE. TONIGHT...SURFACE RIDGE CROSSES
THE FORECAST AREA...WHICH WILL SWITCH WINDS FROM NORTHWEST TO SOUTHWEST
DURING THE NIGHT. EXPECT REMAINING LAKE CLOUDS/SNOW SHOWERS/FLURRIES
TO BE CONFINED TO AREAS AROUND LAKE MICHIGAN. INLAND AREAS SHOULD
CLEAR OUT...AND WITH WINDS LIKELY DECOUPLING AND GOING LIGHT FOR MUCH
OF THE NIGHT TEMPERATURES SHOULD PLUMMET WITH TEENS BELOW ZERO LIKELY.
AS SOUTHWEST WINDS PICK UP TEMPERATURES MAY REBOUND TOWARD MORNING.
TUESDAY/TUESDAY NIGHT...LOOKS LIKE LAKE ENHANCED SNOW SHOWERS SHOULD
GET GOING AGAIN FAIRLY QUICKLY AS FIRST OF A PAIR OF SHORT WAVES
CROSSES THE STATE...SHOULD BE FAIRLY BRIEF AS LOWER/MID LAYERS DRY OUT
FOR A COUPLE HOURS BEFORE NEXT WAVE ARRIVES TOWARD EVENING. FORECAST
IS COMPLICATED BY FORCING AND MOISTURE FROM BOTH SHORT WAVES IMPACTING
LAKE MICHIGAN AT SOME POINT DURING THE DAY...AS WELL AS INVERSION
HEIGHTS CLIMBING TO NEAR 10K FEET BY TUESDAY EVENING AS SECOND WAVE
APPROACHES. SO COULD BE LOOKING AT YET ANOTHER ROUND OF HEAVY SNOW FOR
THE EXTREME NORTHWEST LOWER COUNTIES TUESDAY AFTERNOON/EVENING...BUT
GIVEN CURRENT MESS WILL NOT COMPLICATE FORECAST BY TRYING TO STICK A
LATE THIRD PERIOD WATCH INTO THIS...SINCE TRYING TO FIGURE OUT THE
SNOWFALL AMOUNTS FOR TOMORROW WILL BE NON TRIVIAL. PRELIMINARY NUMBERS
WILL LOOK AT JUST A COUPLE INCHES ACROSS EASTERN UPPER (WITH PRIMARILY
WESTERLY FLOW) AND NORTHEAST LOWER...AND ADVISORY CRITERIA AMOUNTS FROM
GRAND TRAVERSE BAY UP TO THE STRAITS. SNOW WILL AGAIN TRANSITION TO
PURE LES TUESDAY NIGHT AS COLD FRONT PASSES (LEANED TOWARD SLOWER GFS
TIMING GIVEN RECENT SUCCESS)...BUT PLUMMETING 850MB TEMPERATURES AOB
-24C WILL AGAIN LIMIT SNOW GROWTH POTENTIAL. ALL OF THIS WILL NEED
BETTER SCRUTINY BY LATER SHIFTS...HOWEVER.
ONLY CHANGE TO WEDNESDAY WILL BE TO HIT POPS HARDER IN NORTHWEST FLOW
FAVORED AREAS WITH 850MB TEMPERATURES IN THE -24C TO -28C RANGE...
PROBABLY TOO COLD FOR DECENT ACCUMULATIONS THOUGH GFS/UKMET HINT AT
SOME MOISTURE/LIFT WITH MID LEVEL JET STREAK DIVING INTO THE WESTERN
GREAT LAKES WHICH COULD PROVIDE FOR SOME ENHANCEMENT.
COORDINATED WITH MQT/GRR.
.APX...WINTER STORM WARNING...TODAY...MIZ020-021.
WINTER WEATHER ADVISORY...THIS MORNING...MIZ016-017.
WINTER WEATHER ADVISORY...TODAY...MIZ019-022-025>028-031-032.
JPBMIZ008-015>036-041-042-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 556 AM EST MON FEB 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SNOW SHOWERS WILL CONTINUE ACROSS NORTHWEST LOWER MICHIGAN TODAY... WITH SOME LOCALLY HEAVY SNOWFALL ALONG THE US-131 CORRIDOR THROUGH EARLY AFTERNOON. BLOWING AND DRIFTING SNOW THIS MORNING WILL ALSO REDUCE VISIBILITIES. SNOWFALL COVERAGE AND INTENSITY WILL DIMINISH THIS AFTERNOON. SEE ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER ROUND OF LAKE ENHANCED SNOW SHOWERS IS EXPECTED TUESDAY AND TUESDAY NIGHT...WITH THE POTENTIAL FOR SIGNIFICANT ACCUMULATIONS ACROSS AREAS ADJACENT TO LAKE MICHIGAN TUESDAY AFTERNOON AND EVENING. PRIMARILY LAKE EFFECT SNOW SHOWERS CAN BE EXPECTED IN THE TYPICAL SNOW BELT AREAS THROUGH THE REMAINDER OF THE WEEK AS VERY COLD AIR REMAINS IN PLACE ACROSS THE WESTERN GREAT LAKES REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO PHONE IN SNOWFALL TOTALS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342872, 5342869, 5342870, 5342871.